Q. What causes tinnitus?

Answered by
Dr. Syed Tehmid
and medically reviewed by Dr.Nithila A
This is a premium question & answer published on Aug 05, 2019

Hello doctor,

I have been diagnosed with tinnitus, and it is driving me crazy for the past 5.5 months. In my CTA examination, my upper cervical spine demonstrates some moderate facet arthritis primarily at c2 and c3. It also shows an incomplete fusion of the posterior arch of c1 and mild cervical spondylosis. Also, I have a deformity of the right zygomatic arch related to prior depressed fracture, and I have a small screw in the right lateral zygoma due to the previous injury. Also a mild deformity at the tip of the nasal bone from a prior injury.

The paranasal sinuses demonstrate a minimal dependent mucosal thickening in the maxillary antra. This surrounds some roots of some maxillary teeth which extend into the base of the maxillary sinuses bilaterally. Also, mild swelling if the middle turbinate and moderate swelling of the inferior turbinates. Also moderate bowing of the nasal septum. With your knowledge, could any of the above be causing my tinnitus? I do not know who else to turn to or if I am missing something. I am under, 20 mg Prozac per day and 900 mg of Propafenone.

#

Hello,

Welcome to icliniq.com.

Cervical spine abnormalities can cause vertigo but not tinnitus. A zygomatic bone fracture can be a cause of tinnitus if it is impinging on the mandible. But that would be more due to chewing and movements of the lower jaw, and sinusitis can also cause tinnitus if it causes otitis media, but then the hearing is also impaired. Have you done a pure tone audiometry?

Thank you doctor,

I consulted an audiologist who took a test and noted snhl at @ 8 kHz notch pattern noted asymmetry @ 4 to 6 kHz. The tone is low in the right ear and intermittent in the left ear. What can I do?

#

Hello,

Welcome back to icliniq.com.

The audiogram shows high-frequency snhl (sensorineural hearing loss) at 8 kHz, which is outside the range of speech frequency as such I guess you do not have any hearing impairment or do you have any? Since you are on Propafenone and Prozac (Fluoxetine), these medications have been known to cause or worsen tinnitus. Tinnitus can be, at times, is very difficult to treat. Specific agents like Ginkgo Biloba are beneficial. Then there are options like behavioral therapy and tinnitus retraining therapy, which can be helpful.

Thank you doctor,

I am not sure if it is snhl. What about the incomplete fusion of c1?

#

Hello,

Welcome back to icliniq.com.

Well in 80 % of cases anomalies of the atlas are asymptomatic or have symptoms of neck pain or spasm. In severe cases, there may be symptoms of nerve weakness like paraplegia. However, tinnitus is very unlikely in the absence of neurological symptoms.


Was this answer helpful?

 | 


Related Questions:
Please give your opinion regarding bullet injury of my relative.

.. penetrating bullet injury, CT scan of the head should be obtained after stabilizing his cardiopulmonary condition to determine the extent of intracranial damage and the presence of intracranial metallic fragments (bullet). I would also suggest yo...   Read full

Do arterioles and capillaries feel pain?

.. read through your query in detail.¬†Please find my observations below. A machine having high power magnet might be able to show arterioles in MRA (magnetic resonance angiography). A CTA (Computed tomography¬†angiography) might show small vessels b...   Read full

My tinnitus has worsened. What is my chance of recovery?

I did see an audiologist several days who examined and tested my hearing ... No hearing loss was found, and he said my ears looked healthy ... And do I have a good c...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


Why Do Some COVID-19 Patients Test Negative?
COVID-19 has resulted in a pandemic and has caused serious health crises worldwide. When we develop the symptoms of COV...  Read more»
Post-Traumatic Stress Disorder (PTSD): Reliving the Trauma
PTSD is a mental health condition where the person who undergoes an extremely stressful condition, develops disturbing t...  Read more»
Remdesivir - Uses, Dosage, Side Effects, Drug Warnings, and Precautions
Remdesivir is a broad-spectrum antiviral medication. It is the only medicine approved for COVID-19 treatment. To know ab...  Read more»

Ask your health query to a doctor online?

Ask an ENT Otolaryngologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.